Kansas, 2008

Hail in Kansas, May 6 to 7, 2008

May 6 to 7, 2008 · NWS DDC · 2 events in 2 counties and zones

A couple of severe thunderstorms produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of severe thunderstorms produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 2:54 PM CST, 8 hours 11 minutes earlier.

Area forecast discussion, May 6, 2:54 PM CST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT TUE MAY 6 2008

.DISCUSSION...

DAYS 1-2...

A DEEP UPPER TROUGH WAS PROGRESSING EAST ACROSS NORTHERN OLD
MEXICO AND THE DESERT SOUTHWEST TODAY. A DRYLINE EXTENDED FROM
NEAR LAS VEGAS NM TO FAR SE COLORADO. A SUBTLE WARM FRONT EXTENDED
ESE FROM THE DRYLINE INTO SOUTHWEST KANSAS. A STORM DEVELOPED BY
EARLY AFTERNOON IN PROWERS COUNTY AT THIS INTERSECTION. DEWPOINT
DEPRESSIONS WILL BE FAIRLY HIGH THIS AFTERNOON SO TORNADIC STORMS
ARE UNLIKELY. THE SHEAR PROFILE IS NOT THAT GREAT YET EITHER.
HOWEVER, HIGHER DEWPOINTS WERE SURGING NORTH INTO EASTERN NM AND
WEST TEXAS. TORNADO CHANCES COULD INCREASE LATER THIS EVENING ALONG
AND AHEAD OF AN EASTERN, MORE SUBTLE DRYLINE THAT WILL EXTEND FROM
NEAR HUGOTON TO CLOVIS. BUT COMPLICATING MATTERS EVEN MORE IS A
MESOHIGH OVER WEST TEXAS THAT HAS TEMPORARILY AFFECTED THE LOW
LEVEL WIND FIELD.

AS THE UPPER TROUGH PROGRESSES EASTWARD THIS AFTERNOON, A 115KT
JET STREAK WILL NOSE INTO SOUTHWEST TEXAS. THIS JET MAY HELP
INITIATE STORMS WELL SOUTH OF OUR FCST AREA TODAY. THE STORMS
ONGOING OVER WEST CENTRAL KANSAS WILL MOVE ACROSS MUCH OF WESTERN
AND CENTRAL KS TONIGHT, ESPECIALLY NORTH OF DDC.

THE UPPER SYSTEM WILL PASS TO OUR SW AND SOUTH LATE TONIGHT AND WEDNESDAY.
SHOWERS AND STORMS WILL BE LIKELY FROM DDC SOUTH. THESE STORMS
WILL PROBABLY NOT BE SEVERE SINCE THE LOW LEVEL WILL BE MUCH MORE
STABLE DUE TO OVERNIGHT STORMS AND DIURNAL COOLING.

ANOTHER SHORTWAVE TROUGH WILL APPROACH BY THURSDAY. STORMS MAY INITIATE
LATE IN THE DAY NEAR THE DRYLINE/FRONT INTERSECTION AND THEN BUILD
INTO AN MCS OVERNIGHT ACROSS PARTS OF SOUTHWEST AND CENTRAL KS.

DAYS 3-7...

THE NEXT SHORTWAVE TROUGH IS FORECAST FOR SATURDAY WITH A CHANCE FOR
THUNDERSTORMS, THEN RIDGING INCREASES INTO MONDAY WITH A WARMING
TREND. BY TUESDAY THE ECMWF AND THE GFS ARE IN DISAGREEMENT WITH THE
NEXT TROUGH PLACEMENT. WILL HEDGE TOWARD THE WARMER ECMWF FOR THE
TEMPERATURES. OVERNIGHT LOWS SHOULD STAY FAIRLY MILD IN THE 40S AND
50S WITH HIGHS IN THE MID AND UPPER 70S FRIDAY, LOW 70S FOR THE
WEEKEND, THEN WARMING TO THE MID 70S FOR MONDAY AND TUESDAY.

.AVIATION...

LOOK FOR SOME SEVERE THUNDERSTORMS TO FORM MAINLY IN THE HAYS REGION
AFTER 5 PM WITH SOME MORE WIDELY SCATTERED THUNDERSTORMS IN THE
DODGE CITY AND GARDEN CITY TAF AREAS. IF A LARGE AREA OF OTHER
THUNDERSTORMS FORMS SOUTH OF KANSAS INTO WEST TEXAS THEN THE DODGE
CITY AREA COULD BE BETWEEN STORMS NORTH AND STORMS SOUTH. A COLD
FRONT IS FORECAST TO MOVE FROM THE GOODLAND AREA TOWARD HAYS AND
GARDEN CITY AROUND MIDNIGHT WITH POSSIBLY A LINE OF THUNDERSTORMS
ALONG IT. SOME STRATUS MAY ALSO FORM BEHIND THE COLD FRONT FOR A FEW
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  66  48  78 /  70  80  20   0
GCK  55  65  47  80 /  60  60   0   0
EHA  55  66  48  84 /  50  50   0   0
LBL  56  66  49  82 /  60  70  20   0
HYS  56  69  46  76 /  60  40  20   0
P28  62  69  52  78 /  60  80  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/06
Hazardous weather outlook, May 6, 11:21 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 PM CDT TUE MAY 6 2008

KSZ066-079>081-089-090-071730-
STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
1221 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 8 PM. A FEW OF THESE STORMS COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY. A FEW
OF THESE STORMS COULD BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 8 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-064-065-077-078-087-088-071730-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-MEADE-CLARK-
1221 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 6 PM. A FEW OF THESE STORMS COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY. A
FEW OF THESE STORMS COULD BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 6 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-044-061>063-074>076-084>086-071730-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-SEWARD-
1221 PM CDT TUE MAY 6 2008 /1121 AM MDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN FAR WESTERN KANSAS AFTER 2
PM CDT. THESE STORMS WILL QUICKLY BECOME SEVERE WITH HAIL TO THE
SIZE OF BASEBALLS. TORNADOES ARE POSSIBLE AS WELL. THE STORMS MAY
BECOME MORE NUMEROUS BY 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY BUT THESE STORMS
WILL PROBABLY NOT BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 2 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 6, 7:36 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             19 NE ST. JOHN          38.20N 98.51W
05/06/2008  E0.75 INCH       STAFFORD           KS   PUBLIC

&&

26
Local storm report, May 6, 8:09 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
909 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             7 NW BELLEFONT          37.96N 99.72W
05/06/2008  E0.88 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

BURGERT
Special weather statement, May 6, 8:42 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT TUE MAY 6 2008

KSZ081-090-070330-
BARBER-PRATT-
942 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND PRATT COUNTIES...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COATS...MOVING SOUTHEAST AT 27 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3746 9892 3763 9881 3758 9847 3739 9845
      3739 9836 3737 9834 3726 9834 3716 9878
TIME...MOT...LOC 0242Z 298DEG 24KT 3750 9876

RITTERLING
Local storm report, May 6, 9:29 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             10 N KENDALL            38.08N 101.54W
05/06/2008  M0.75 INCH       HAMILTON           KS   PUBLIC

0345 PM     HAIL             12 N LAKIN              38.11N 101.26W
05/06/2008  E0.88 INCH       KEARNY             KS   PUBLIC

0351 PM     HAIL             15 N LAKIN              38.16N 101.26W
05/06/2008  M0.75 INCH       KEARNY             KS   PUBLIC

0405 PM     HAIL             N LAKIN                 37.94N 101.26W
05/06/2008  M1.00 INCH       KEARNY             KS   PUBLIC

0419 PM     HAIL             19 NNE LAKIN            38.19N 101.12W
05/06/2008  E0.88 INCH       KEARNY             KS   TRAINED SPOTTER

            IT HAS THE GROUND COVERED.

0450 PM     HAIL             16 N HOLCOMB            38.22N 100.99W
05/06/2008  E1.00 INCH       FINNEY             KS   PUBLIC

            THERE WAS A LOT OF HAIL COVERING THE GROUND. SIZES RANGED
            FROM PEAS TO QUARTERS.

0500 PM     HAIL             15 NNE HOLCOMB          38.19N 100.88W
05/06/2008  E1.00 INCH       FINNEY             KS   PUBLIC

            IT HAILED FOR ABOUT 20 MINUTES.

0545 PM     HAIL             14 SE DIGHTON           38.34N 100.28W
05/06/2008  M0.75 INCH       LANE               KS   PUBLIC

0550 PM     HAIL             11 NW KALVESTA          38.16N 100.42W
05/06/2008  E0.88 INCH       FINNEY             KS   PUBLIC

0615 PM     HAIL             17 E NESS CITY          38.45N 99.59W
05/06/2008  M0.75 INCH       NESS               KS   PUBLIC

0620 PM     HAIL             7 N KALVESTA            38.15N 100.28W
05/06/2008  E1.75 INCH       FINNEY             KS   PUBLIC

0640 PM     HAIL             2 S RUSH CENTER         38.44N 99.31W
05/06/2008  E0.75 INCH       RUSH               KS   PUBLIC

0650 PM     TSTM WND GST     13 ESE RUSH CENTER      38.39N 99.09W
05/06/2008  E60.00 MPH       RUSH               KS   TRAINED SPOTTER

0700 PM     HAIL             NE OTIS                 38.54N 99.05W
05/06/2008  E0.75 INCH       RUSH               KS   TRAINED SPOTTER

0715 PM     HAIL             13 NW JETMORE           38.22N 100.06W
05/06/2008  M1.00 INCH       HODGEMAN           KS   PUBLIC

0724 PM     HAIL             12 N JETMORE            38.26N 99.89W
05/06/2008  E0.75 INCH       NESS               KS   TRAINED SPOTTER

0735 PM     HAIL             2 N DEERFIELD           38.01N 101.13W
05/06/2008  M0.75 INCH       KEARNY             KS   TRAINED SPOTTER

0740 PM     HAIL             19 NE ST. JOHN          38.20N 98.51W
05/06/2008  E0.75 INCH       STAFFORD           KS   PUBLIC

0745 PM     HAIL             9 ESE LAKIN             37.89N 101.11W
05/06/2008  M1.00 INCH       KEARNY             KS   PUBLIC

0745 PM     HAIL             8 ESE LAKIN             37.90N 101.12W
05/06/2008  M0.75 INCH       KEARNY             KS   PUBLIC

0750 PM     HAIL             HOLCOMB                 37.99N 100.99W
05/06/2008  M0.88 INCH       FINNEY             KS   TRAINED SPOTTER

0805 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/06/2008  E0.88 INCH       FINNEY             KS   TRAINED SPOTTER

0820 PM     HAIL             12 SE JETMORE           37.96N 99.74W
05/06/2008  E0.88 INCH       HODGEMAN           KS   TRAINED SPOTTER

&&

26
Special weather statement, May 6, 10:00 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 PM CDT TUE MAY 6 2008

KSZ030-031-070500-
ELLIS-TREGO-
1100 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CEDAR BLUFF...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3902 9920 3877 9914 3868 9990 3886 9995
TIME...MOT...LOC 0400Z 258DEG 31KT 3879 9980

BURKE
Special weather statement, May 6, 10:12 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT TUE MAY 6 2008

KSZ043>045-070515-
LANE-NESS-SCOTT-
1112 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NESS AND SCOTT COUNTIES...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MANNING...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3847 10108 3867 10111 3871 10096 3869 9973
      3853 9972
TIME...MOT...LOC 0412Z 256DEG 19KT 3858 10082

BURKE

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lane

When
May 6, 11:05 PM CST
Where
Lane County, 5.59 mi WNW of Shields
Measured
0.88 in hail
Reported by
Public
Coordinates
38.660, -100.540

Strong winds accompanied the hail.

Hail, Ford

When
May 7, 8:00 AM CST
Where
Ford County, 9.24 mi NNW of (Ddc)dodge City Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.900, -100.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109322, 109323.